Osteoporosis drugs may cause destructive bone condition: study
Millions of women around the world who take a certain class of osteoporosis drugs may be at higher risk of a painful and disfiguring bone condition, Canadian researchers warn in a new study.
The study released Tuesday found the popular class of osteoporosis drugs almost tripled the risk of developing bone necrosis.
The study by researchers at the University of British Columbia and Montreal's McGill University is the largest of its kind into the connection between the disease and specific brands of bisphosphonates sold under the names Didrocal, Actonel and Fosamax.
The warning follows a recent alert from the U.S. Food and Drug Administration about bisphosphonates and the higher possibility of severe and sometimes incapacitating bone, joint and muscle pain in patients taking the drugs.
"I think the study's important just basically to let the public know if they do experience any severe, unusual pain they could tell their health professional," said Dr. Mahyar Etminan, the lead investigator from the University of British Columbia.
Bone necrosis is rare, diagnosed in about one in 20,000 people a year, but it leads to permanent loss of the blood supply to the bones.
"The drugs basically hang around in bone for a long period of time and cut off blood supply to the bone, which eventually dies off and becomes necrotic," Etminan explained.
The study was based on the health records of 88,000 Quebec residents over seven years.
Dr. John Esdaile, head of rheumatology at UBC, said the study is simply more information to be aware of when prescribing the drugs.
Esdaile, who's also the scientific director at the Arthritis Research Centre of Canada, said anyone who's at high risk of hip fracture should be taking bisphosphonates, depending on other factors.
"There are 25,000 hip fractures here in Canada and one in four of those die, and another one in four will be hospitalized forever," Esdaile pointed out.
Still, he said patients need to know the risks. "Probably, many patients will say, 'Well it sounds like a hip fracture is worse than this,' " Esdaile said.
"Doctors like to know about side-effects. The more we know about the side-effects, the better we can inform a patient of the risk."
The team took on the research after academic papers started linking necrosis of the jaw with the use of bisphosphonates.
Use increasing with aging population
Use of these medications has increased as the population has aged.
Etminan said that use may further increase because of a possible link between estrogen use and breast cancer, prompting women to switch from estrogen therapy to bisphosphonate therapy to stop bone fractures.
The drugs are also becoming easier to take, with once-a month and once-a-year doses now available.
Etminan said the study allows patients and their doctors to look at the positives and negatives of taking the medication.
"Our study's take-home message is that you know if you experience severe pain, it may not be because of your osteoarthritis or even osteoporosis and just check it out and make sure it's nothing serious," he said.
Bone necrosis affects primarily shoulders, knees and hips at the joints.
Etminan said therapy for the disease ranges from anti-inflammatories to surgery, depending on the seriousness of the condition.